Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2018, 12:31 AM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 12:31 AM PDT (07:31 UTC)
- Expired
- Jul 18, 2018, 1:30 AM PDT
- In force
- 59 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 162 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:35 AM PDT | TSTM WND GST 60 | 1 Nne Desert Hills, AZ | LAKE HAVASU CITY ASOS RECORDED A WIND GUST OF 60 MPH AT 12:35 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 7.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
587
WUUS55 KVEF 180731
SVRVEF
AZC015-CAC071-180830-
/O.NEW.KVEF.SV.W.0016.180718T0731Z-180718T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1231 AM PDT WED JUL 18 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Mohave County in northwestern Arizona...
Southeastern San Bernardino County in southern California...
* Until 130 AM PDT/130 AM MST/.
* At 1230 AM PDT/1230 AM MST/, a severe thunderstorm was located over
Parker Dam, moving west at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees as well as dangerous
wave conditions on Lake Havasu.
* Locations impacted include...
Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Three
Dunes Campground, Cattail Cove State Park, Desert Hills, Black
Meadow Landing Campground, Earp, Vidal Junction and Big River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Havasu, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3471 11509 3460 11409 3426 11403 3430 11409
3430 11414 3426 11413 3426 11416 3419 11423
3417 11429 3412 11437 3411 11441 3408 11444
3408 11509
TIME...MOT...LOC 0730Z 087DEG 31KT 3432 11416
HAIL...<.75IN
WIND...60MPH
$$
Wolcott2 follow-up statements
689
WWUS55 KVEF 180749
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1249 AM PDT WED JUL 18 2018
AZC015-CAC071-180830-
/O.CON.KVEF.SV.W.0016.000000T0000Z-180718T0830Z/
Mohave AZ-San Bernardino CA-
1249 AM PDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
PDT/130 AM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN SAN
BERNARDINO COUNTIES...
At 1247 AM PDT/1247 AM MST/, a severe thunderstorm was located 8
miles west of Black Meadow Landing Campground, or 11 miles west of
Parker Dam, moving west at 35 mph. At 1235 AM a gust to 60 MPH was
reported at the Lake Havasu City Airport.
HAZARD...60 mph wind gusts.
SOURCE...Automated wind sensor.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Three
Dunes Campground, Cattail Cove State Park, Desert Hills, Black Meadow
Landing Campground, Earp, Vidal Junction and Big River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Havasu, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3471 11509 3460 11409 3426 11403 3430 11409
3430 11414 3426 11413 3426 11416 3419 11423
3417 11429 3412 11437 3411 11441 3408 11444
3408 11509
TIME...MOT...LOC 0747Z 087DEG 31KT 3431 11435
HAIL...<.75IN
WIND...60MPH
$$
Wolcott007
WWUS55 KVEF 180828
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
128 AM PDT WED JUL 18 2018
AZC015-CAC071-180837-
/O.EXP.KVEF.SV.W.0016.000000T0000Z-180718T0830Z/
Mohave AZ-San Bernardino CA-
128 AM PDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND
SOUTHEASTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 130 AM PDT/130 AM
MST/...
The storm which prompted the warning has weakened below severe
limits, and has exited west of the warned area. Therefore, the
warning will be allowed to expire.
LAT...LON 3471 11509 3460 11409 3426 11403 3430 11409
3430 11414 3426 11413 3426 11416 3419 11423
3417 11429 3412 11437 3411 11441 3408 11444
3408 11509
TIME...MOT...LOC 0827Z 087DEG 31KT 3428 11476
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:00 PM PDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 17, 7:00 PM PDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 700 PM PDT Tue Jul 17 2018 .SYNOPSIS...Hot and humid conditions will continue through mid week with thunderstorms possible across much of the forecast area through the end of the week, especially in the higher terrain. && .UPDATE...At 7 pm...scattered thunderstorms were primarily confined to parts of Lincoln County and northern Mohave County with a couple of weak cells in western Clark County. The activity in Lincoln County is expected to drift to the southeast into the northeast portion of Clark County over the next few hours. In general, there should be a downward trend in most of this activity after sunset. Updates are out. -Salmen- && .PREVIOUS DISCUSSION...231 PM PDT... .SHORT TERM...through Thursday night. Two primary weather features influencing our weather are high pressure currently centered over the central California coastline and an inverted trough moving across southern Arizona and northern Mexico. Overnight, the high pressure center moves inland over central California and the inverted trough pushes into southern California. Any storms that survive or develop overnight, will generally move to the southwest across Mohave County and southern San Bernardino County. The last several runs of the HRRR has trended away from bringing storms out of Lincoln County into Clark County. Left a chance of showers/storms in the Spring Mountains and Sheep Range this evening but kept the Las Vegas Valley dry based on the latest HRRR forecast. On Wednesday, high pressure shifts east into central Nevada while the inverted trough lifts northwest across San Bernardino County. This track will bring higher moisture and increasing instability across the Sierra and Inyo County. More than sufficient moisture and weak instability elsewhere will give most areas a chance of showers and storms Wednesday afternoon/evening with the possible exception of San Bernardino County which will lie in an unfavorable region of downward motion behind the trough. The high is forecast to re-position over the four corners area on Thursday with a general southeasterly flow setting up across the forecast area. Any embedded disturbances or decaying MCS that form south-southeast of our area Wednesday night could become a player influencing convective activity Thursday. An Excessive Heat Warning is in effect through Wednesday evening for the Owens Valley and Esmeralda County with a Excessive Heat Advisory in effect for the White Mountains of Inyo County. Hot and humid conditions are expected with sky conditions and temperatures greatly influenced by the amount of clouds spread across the region from decaying overnight convection. .LONG TERM...Friday through Tuesday. By FRI, an upper level trough over NW Canada and the NW Pacific will help nudge the ridge overhead eastward, eventually moving it over New Mexico and Texas by Saturday. The eastward propagation of the high should result in some mid-level dry air off the SoCal coast to filter in across southwestern portions of our CWA FRI-SAT. However, lingering low level moisture combined with daytime heating will still allow for thunderstorms to develop mainly along higher terrain through the weekend. By SUN-MON, models are now shifting the high pressure back across the southwest and over Arizona. This westward propagation will increase temps and continue to keep thunderstorms chances mainly focused over the higher terrain through TUE. Main threats with any thunderstorm development will be localized flooding, small hail, and strong to severe outflows capable of producing damaging winds and blowing dust. Besides storm chances, expect light winds less than 10-15 mph, temperatures to increase a degree or two each day and partly sunny to partly cloudy skies. && .AVIATION...For McCarran...Outside of convective influence, light, variable winds below 10 knots will continue across the terminal through the afternoon, favoring an easterly direction. Probability of outflow affecting the terminal this evening is low. CIGs should remain above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to isolated thunderstorms across the region through the remainder of the afteroon with storms likely to persist through the night along and south of Interstate 40 through southern California and southwest Arizona. Outside of thunderstorm influences, winds will follow diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7 k feet in shower and storms. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Salmen LONG TERM.............Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:12 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 17, 5:22 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 17, 5:33 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 6:32 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 17, 7:14 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 18, 4:01 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.